Serotonin syndrome (SS) is a potentially life-threatening drug reaction. It causes the body to have too much serotonin, a chemical produced by nerve cells.
SS most often occurs when two medicines that affect the body’s level of serotonin are taken together at the same time. The medicines cause too much serotonin to be released or to remain in the brain area.
For example, you can develop this syndrome if you take migraine medicines called triptans together with antidepressants called selective serotonin reuptake inhibitors (SSRIs), and selective serotonin/norepinephrine reuptake inhibitors (SSNRIs).
Common SSRIs include citalopram (Celexa), sertraline (Zoloft), fluoxetine (Prozac), paroxetine (Paxil), and escitalopram (Lexapro). SSNRIs include duloxetine (Cymbalta) and venlafaxine (Effexor). Common triptans include sumatriptan (Imitrex), zolmitriptan (Zomig), frovatriptan (Frova), rizatriptan (Maxalt), almotriptan (Axert), naratriptan (Amerge), and eletriptan (Relpax).
If you take these medicines, be sure to read the warning on the packaging. It tells you about the potential risk of serotonin syndrome. However, do not stop taking your medicine. Talk to your doctor about your concerns first.
SS is more likely to occur on starting or increasing the medicine.
Older antidepressants called monoamine oxidase inhibitors (MAOIs) can also cause SS with the medicines described above, as well as meperidine (Demerol, a painkiller) or dextromethorphan (cough medicine).
Drugs of abuse, such as ecstasy, LSD, cocaine, and amphetamines have also been associated with SS.
Symptoms occur within minutes to hours, and may include:
Exams and Tests
The diagnosis is usually made by asking the person questions about medical history, including the types of drugs.
To be diagnosed with SS, the person must have been taking a drug that changes the body’s serotonin level (serotonergic drug) and have at least 3 of the following signs or symptoms:
SS is not diagnosed until all other possible causes have been ruled out. This may include infections, intoxication, metabolic and hormone problems, and drug or alcohol withdrawal. Some symptoms of SS can mimic those due to an overdose of cocaine, lithium, or an MAOI.
If a person has just started taking or increased the dosage of a tranquilizer (neuroleptic drug), other conditions such as neuroleptic malignant syndrome (NMS) will be considered.
Tests may include:
People with SS will likely stay in the hospital for at least 24 hours for close observation.
Treatment may include:
In life-threatening cases, medicines that keep the muscles still (paralyze them), and a temporary breathing tube and breathing machine will be needed to prevent further muscle damage.
People may get slowly worse and can become severely ill if not quickly treated. Untreated, SS can be deadly. With treatment, symptoms usually go away in less than 24 hours.
Uncontrolled muscle spasms can cause severe muscle breakdown. The products produced when the muscles break down are released into the blood and eventually go through the kidneys. This can cause severe kidney damage if SS isn’t recognized and treated properly.
When to Contact a Medical Professional
Call your health care provider right away if you have symptoms of serotonin syndrome.
Always tell your providers which medicines you take. People who take triptans with SSRIs or SSNRIs should be closely followed, especially right after starting a medicine or increasing its dosage.
Hyperserotonemia; Serotonergic syndrome; Serotonin toxicity; SSRI – serotonin syndrome; MAO – serotonin syndrome
Brady MF. Serotonin syndrome. In: Ferri FF, ed. Ferri’s Clinical Advisor 2017. Philadelphia, PA: Elsevier; 2017:1154-1155.
Fricchione GL, Beach SR, Huffman JC, Bush G, Stern TA. Life-threatening conditions in psychiatry: catatonia, neuroleptic malignant syndrome, and serotonin syndrome. In: Stern TA, Fava M, Wilens TE, Rosenbaum JF, eds. Massachusetts General Hospital Comprehensive Clinical Psychiatry. 2nd ed. Philadelphia, PA: Elsevier; 2016:chap 55.
Levine M, Ruha AM. Antidepressants. In: Marx JA, Hockberger RS, Walls RM, eds. Rosen’s Emergency Medicine. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 151.